Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 43, NWS Melbourne, FL

May 29, 1994Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 29, 1994, 2:15 PM EDT for Osceola County, Florida. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
May 29, 1994, 2:15 PM EDT (18:15 UTC)
Expired
May 29, 1994, 3:15 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 291817 RRA
SVRMLB
FLC097-291915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SUN MAY 29 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...OSCEOLA COUNTY
 
AT 215 PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST
OF HOLOPAW. THE STORM WAS DRIFTING NORTHWEST AT 5 MPH TOWARDS ALLLIGATOR
LAKE AND ST CLOUD. OTHER STRONG THUNDERSTORMS ACROSS ORANGE COUNTY WERE
MOVING SOUTHEAST TOWARD ST CLOUD. DAMAGING WIND GUSTS AND HAIL ARE
LIKELY WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:31 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 29, 12:31 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1220 PM EDT SUN MAY 29 1994

ZNS UPDATED TO HEADLINE WATCH AND INCLUDE PSBL SVR STORMS THRU EVNG.

@1...VOLUSIA BREVARD
@2...SEMINOLE ORANGE OSCEOLA LAKE
@3...ST LUCIE MARTIN OKEECHOBEE INDIAN RIVER

.MLB...NONE.

SMS/65

In the hours before

Special weather statement, May 29, 1:40 PM EDT, 35 minutes before
FLZ064-291845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT SUN MAY 29 1994

...THUNDERSTORM WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING 10
MILES EAST OF INDIANTOWN...

AT 135 PM...WEATHER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
EAST OF INDIANTOWN...BETWEEN I 95 AND THE FLORIDA TURNPIKE. RADAR
BASED ESTIMATES SHOW RAINFALL RATES OF BETWEEN 2 AND 3 INCHES PER
HOUR WITH THIS STORM. NEARLY CONTINUOUS LIGHTNING WAS ALSO
OCCURRING. THE STORM WAS DRIFTING SOUTHEAST AT 5 MPH TOWARD THE
PALM BEACH COUNTY LINE.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 8 PM.
WATCH FOR HIGH WINDS AND LARGE HAIL AND LISTEN TO NOAA
WEATHER RADIO OR OTHER RADIO AND TELEVISION STATIONS FOR FURTHER
INFORMATION.

SPRATT
Special weather statement, May 29, 1:41 PM EDT, 34 minutes before
FLZ064-291845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT SUN MAY 29 1994

...THUNDERSTORM WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING 10
MILES EAST OF INDIANTOWN...

AT 135 PM...WEATHER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
EAST OF INDIANTOWN...BETWEEN I 95 AND THE FLORIDA TURNPIKE. RADAR
BASED ESTIMATES SHOW RAINFALL RATES OF BETWEEN 2 AND 3 INCHES PER
HOUR WITH THIS STORM. NEARLY CONTINUOUS LIGHTNING WAS ALSO
OCCURRING. THE STORM WAS DRIFTING SOUTHEAST AT 5 MPH TOWARD THE
PALM BEACH COUNTY LINE.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 8 PM.
WATCH FOR HIGH WINDS AND LARGE HAIL AND LISTEN TO NOAA
WEATHER RADIO OR OTHER RADIO AND TELEVISION STATIONS FOR FURTHER
INFORMATION.

SPRATT
Special weather statement, May 29, 1:42 PM EDT, 33 minutes before
FLZ038-040-041-291845-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
142 PM EDT SUN MAY 29 1994

...SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL FLORIDA UNTIL 800 EDT...

AT 130PM EDT... NATIONAL WEATHER SERVICE RADAR INCICATED
SCATTTERED THUNDERSTORMS DEVELOPING WITHIN AN AREA FROM OCALA TO
DAYTONA BEACH... SOUTH TO MELBOURNE AND WEST TO LAKELAND.

THE STRONGEST THUNDERSTORMS WERE LOCATED NEAR BARBERVILLE... SOUTH
OF ORLANDO... JUST SOUTHWEST OF MELBOURNE... AND SOUTH OF ASTOR PARK.

THESE THUNDERSTORMS MAY CONTAIN DANGEROUS LIGHTNING... STRONG GUSTY
WINDS AND VERY HEAVY DOWNPOURS. STAY TUNE NOAA RADIO FOR FURTHER
DEVELOPMENT.
Special weather statement, May 29, 1:42 PM EDT, 33 minutes before
FLZ038-040-041-291845-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
142 PM EDT SUN MAY 29 1994

...SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL FLORIDA UNTIL 800 EDT...

AT 130PM EDT... NATIONAL WEATHER SERVICE RADAR INCICATED
SCATTTERED THUNDERSTORMS DEVELOPING WITHIN AN AREA FROM OCALA TO
DAYTONA BEACH... SOUTH TO MELBOURNE AND WEST TO LAKELAND.

THE STRONGEST THUNDERSTORMS WERE LOCATED NEAR BARBERVILLE... SOUTH
OF ORLANDO... JUST SOUTHWEST OF MELBOURNE... AND SOUTH OF ASTOR PARK.

THESE THUNDERSTORMS MAY CONTAIN DANGEROUS LIGHTNING... STRONG GUSTY
WINDS AND VERY HEAVY DOWNPOURS. STAY TUNE NOAA RADIO FOR FURTHER
DEVELOPMENT.
Special weather statement, May 29, 2:02 PM EDT, 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-291905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT SUN MAY 29 1994

...SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL FLORIDA UNTIL 8 PM...

AT 200 PM...WEATHER RADAR AT MELBOURNE INDICATED CLUSTERS OF
THUNDERSTORMS CONTAINING VERY HEAVY RAIN FROM DOWNTOWN ORLANDO TO
ST CLOUD. OTHER THUNDERSTORMS WERE FROM HOLOPAW TO DEER PARK
SOUTHWARD TO THE OKEECHOBEE COUNTY LINE. RAINFALL RATES OF 1 TO 3
INCHES PER HOUR WILL OCCUR WITH THESE STORMS. THE THUNDERSTORMS
WERE DRIFTING NORTHWEST AT 5 MPH.

SCATTERED THUNDERSTORMS WERE ACROSS SOUTHERN LAKE COUNTY...AND FROM
LADY LAKE TO PITTMAN TO DELEON SPRINGS. THESE STORMS WERE MOVING
SLOWLY SOUTHEAST.

CONDITIONS REMAIN FAVORABLE ACROSS ALL OF EAST CENTRAL FLORIDA FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. BE PREPARED TO TAKE
SHELTER IF A STORM APPROACHES YOUR AREA OR A WARNING IS ISSUED.

SPRATT
Special weather statement, May 29, 2:04 PM EDT, 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-291905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT SUN MAY 29 1994

...SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL FLORIDA UNTIL 8 PM...

AT 200 PM...WEATHER RADAR AT MELBOURNE INDICATED CLUSTERS OF
THUNDERSTORMS CONTAINING VERY HEAVY RAIN FROM DOWNTOWN ORLANDO TO
ST CLOUD. OTHER THUNDERSTORMS WERE FROM HOLOPAW TO DEER PARK
SOUTHWARD TO THE OKEECHOBEE COUNTY LINE. RAINFALL RATES OF 1 TO 3
INCHES PER HOUR WILL OCCUR WITH THESE STORMS. THE THUNDERSTORMS
WERE DRIFTING NORTHWEST AT 5 MPH.

SCATTERED THUNDERSTORMS WERE ACROSS SOUTHERN LAKE COUNTY...AND FROM
LADY LAKE TO PITTMAN TO DELEON SPRINGS. THESE STORMS WERE MOVING
SLO$WLY SOUTHEAST.

CONDITIONS REMAIN FAVORABLE ACROSS ALL OF EAST CENTRAL FLORIDA FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. BE PREPARED TO TAKE
SHELTER IF A STORM APPROACHES YOUR AREA OR A WARNING IS ISSUED.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:42 AM EDTSevere Thunderstorm WarningMLBIndian River48 min
May 29, 2:55 PM EDTSevere Thunderstorm WarningMLBLake58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.